Kentucky, 2010Cold in Kentucky, February 11, 2010
February 11, 2010 · NWS LMK · 1 event in 1 county or zone
The second hypothermia death in two days occurred in the Louisville metro area when a man died of exposure in southwest Louisville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second hypothermia death in two days occurred in the Louisville metro area when a man died of exposure in southwest Louisville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 10, 9:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 10, 9:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
946 PM EST WED FEB 10 2010
...FORECAST UPDATE...
CURRENTLY...THE STORM SYSTEM THAT BROUGHT SNOW TO MOST OF OUR REGION
IS RIDING UP THE NE CONUS AS A NOR'EASTER...KEEPING OUR REGION IN NW
FLOW ON THE BACK SIDE OF ITS UPPER LOW. FLOW OFF OF LAKE MICHIGAN IS
AIDING IN A LARGE AREA OF STRATO-CU BLANKETING MOST OF OUR CWA WITH
OVERCAST SKIES. EMBEDDED IN THIS NW FLOW AND CLOUD COVER ARE POCKETS
OF FLURRIES AND POSSIBLY MORE CONCENTRATED LIGHT SNOW SHOWERS.
HOWEVER...DO NOT THINK MORE THAN TRACE AMOUNTS ARE EXPECTED SO HAVE
REMOVED POPS OVERNIGHT AND JUST HAVE FLURRY WORDING. ALSO...ADJUSTED
CLOUDS TO SLOWLY SCATTER/CLEAR OUR WESTERN CWA OVERNIGHT AND MADE
MINOR TWEAKS TO OVERNIGHT LOWS.
NO OTHER CHANGES MADE. UPDATE OUT SOON.
.SHORT TERM (TONIGHT AND THURSDAY)...
LARGE NORTH/SOUTH-ORIENTED HIGH PRESSURE SYSTEM CONTINUES TO BUILD
INTO THE REGION FROM THE GREAT PLAINS STATES. GRADIENT SHOULD BEGIN
TO RELAX THIS EVENING...THOUGH EXPECT WINDS TO STAY UP ENOUGH TO
KEEP SOME MIXING IN. LIKEWISE CLOUD COVER IS THINNING OUT AT THIS
TIME...BUT THINK WILL SEE SOME REDEVELOP WITH THE OVERNIGHT COOLER
TEMPERATURES. THINK THESE CLOUDS COMBINED WITH WINDS WILL KEEP US
FROM FREE FALLING TEMPERATURE-WISE. HAVE TRENDED WARMER...TOWARDS
GUIDANCE FOR LOWS TONIGHT...BUT STILL BELOW THOSE VALUES. NOW HAVE
READINGS FALLING TO AROUND 20 FOR MOST OF THE REGION...EXPECT INTO
THE UPPER TEENS OVER SOUTHERN INDIANA.
THE SNOW TAP COMING FROM LAKE MICHIGAN SHOULD END THIS EVENING AS
THE UPPER LEVEL LOW RAPIDLY PULLS EAST OF THE REGION. HAVE LIGHT
SNOW CHANCES OVER THE EASTERN CWA THIS EVENING THEN JUST OVER MY
EASTERN COUNTIES AFTER MIDNIGHT. TONIGHT'S SNOWS SHOULD MAKE FOR NOT
MUCH MORE THAN A TRACE OF NEW SNOWFALL.
HIGH PRESSURE WILL BECOME CENTERED OVER THE OHIO RIVER VALLEY
THURSDAY. THE DRY AIR SHOULD BRING ONE DAY THIS WEEK WITH MORE SUN
THAN CLOUDS. FOR TEMPERATURES WILL SEE MOST SITES GET UP TO AROUND
FREEZING...WITH SUN-FACING LOCATIONS SEEING SOME SNOW MELT. WENT
WITH HIGHS ROUGHLY BETWEEN THE MAV AND MET GUIDANCE FOR HIGHS.
.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...
THURSDAY NIGHT THROUGH SATURDAY...
THIS PORTION OF THE PERIOD WILL START OFF DRY AS WE REMAIN IN
NORTHWEST FLOW ALOFT. SFC HIGH PRESSURE WILL NUDGE INTO THE REGION
THURSDAY NIGHT AND WILL INFLUENCE OUR WEATHER THROUGH THE DAY ON
FRIDAY. LOWS THURSDAY NIGHT WILL DROP INTO THE LOWER-MID TEENS
ACROSS SOUTHERN INDIANA AND THE NORTH HALF OF KENTUCKY...WITH UPPER
TEENS TO AROUND 20 FOR LOWS ACROSS SOUTHERN KENTUCKY. HIGHS FRIDAY
WILL CONTINUE TO BE COLD WITH HIGHS IN THE UPPER 20S IN SOUTHERN
INDIANA AND NORTHERN KENTUCKY...WITH LOWER TO MID 30S POSSIBLE
ACROSS SOUTHERN KENTUCKY. MOS NUMBERS ARE WAY TOO WARM HERE...SO
HAVE TRENDED THE FCST CLOSE TO THE RAW 2M TEMPS FROM THE 10/12Z OP
GFS AND GEFS ENSEMBLES.
BY FRIDAY NIGHT...FAIRLY HEALTHY MID-LEVEL WAVE IS FORECAST TO
APPROACH FROM THE NORTHWEST. THIS SHOULD BRING SOME LIGHT SNOW INTO
THE REGION FRIDAY EVENING AND EARLY SATURDAY MORNING BEFORE SCOOTING
OFF TO THE EAST. PRECIPITATION WILL HAVE SOME TROUBLE GETTING
STARTED FRIDAY NIGHT AS THE ATMOSPHERE WILL BE FAIRLY DRY
INITIALLY. HOWEVER...SATURATION AND WETBULBING PROCESSES SHOULD
ALLOW PRECIPITATION TO MAKE IT TO THE GROUND PROBABLY AFTER MIDNIGHT
FRIDAY NIGHT. LIGHT SNOWS SHOULD CONTINUE THROUGH THE DAY ON
SATURDAY BEFORE DIMINISHING SAT AFTERNOON.
AS IN PREVIOUS SYSTEMS...THERE IS A THREAT THAT A SURGE OF WARMER
AIR NEAR THE SURFACE MAY PRECEDE THE UPPER LEVEL WAVE AS IT
APPROACHES. THE 12Z GFS MODELS SOUNDINGS OUT OF BUFKIT SHOW THIS
NICELY WITH A WARM LAYER FROM THE SFC UP TO AROUND 1500-2000FT.
P-TYPE DIAGNOSTICS SHOW SNOW CHANGING TO RAIN AS WELL SATURDAY
MORNING. HOWEVER...THE 10/09Z SREF ENSEMBLE P-TYPE PLUMES SHOW ONLY
A FEW MEMBERS GOING WITH THE TRANSITION TO RAIN. BASICALLY ITS
ABOUT A 75/25 SPLIT FOR SNOW VS. RAIN. THE SREF P-TYPE PROBABILITY
PRODUCTS ALSO KEEP MUCH OF THE PRECIPITATION AS SNOW AS WELL.
GIVEN THE EXCELLENT PERFORMANCE OF THE SREF IN THE RECENT
WEEKS...WILL GO ON THE COLDER SIDE OF THE GUIDANCE AND KEEP THINGS
SNOW FOR NOW. HOWEVER...SHOULD A WARMER TREND EMERGE WITHIN THE
DATA...A RAIN/SNOW MIX MAY END UP OCCURING ACROSS SOUTHERN
KENTUCKY. TEMPERATURES SATURDAY WILL WARM INTO THE UPPER 20S TO
AROUND 30 IN THE NORTH WITH LOWER 30S ACROSS SOUTHERN KY. GIVEN THE
QPF AMOUNTS FROM THE GEFS AND SREF ENSEMBLES ALONG WITH THE OP GFS
QPF...SNOWFALL AMOUNTS OF AN INCH OR LESS SEEM VERY LIKELY ACROSS
SOUTHERN INDIANA AND THE NORTHERN HALF OF KY. ACROSS SOUTHERN
KENTUCKY...ITS NOT ALL THAT CLEAR GIVEN THE POSSIBLE CHANGE OVER TO
A MIX. FOR NOW...BASED ON THE CURRENT DATA...A HALF INCH OR LESS OF
ACCUMULATION SEEMS REASONABLE FOR THOSE LOCATIONS.
SATURDAY NIGHT THROUGH WEDNESDAY...
...STRONG CLIPPER SYSTEM TO AFFECT THE REGION LATE SATURDAY NIGHT
THROUGH MONDAY BRINGING ANOTHER ROUND OF ACCUMULATING SNOWS TO THE
REGION...
LATEST SUITE OF LONG TERM MODEL SOLUTIONS ENTAILING BOTH THE
DETERMINISTIC AND ENSEMBLE RUNS ARE IN PRETTY GOOD AGREEMENT WITH
BRINGING A POTENT CLIPPER SYSTEM THROUGH THE REGION DURING THE DAY
ON SUNDAY AND INTO SUNDAY NIGHT. THIS SYSTEM HAS THE POTENTIAL TO
BRING ANOTHER ROUND OF SIGNIFICANT WINTERY PRECIPITATION TO THE
REGION. WHILE THE MODELS AND ENSEMBLE SOLUTIONS AGREE THAT THE
SYSTEM WILL CERTAINLY AFFECT THE REGION...THERE ARE SOME CRITICAL
DIFFERENCES IN THE ACTUAL TRACK AND THERMAL PROFILE THAT WILL MAKE
THIS ANOTHER CHALLENGING FORECAST.
BOTH THE 12Z GFS AND EURO SOLUTIONS BRING AN INITIAL SHOT OF
PRECIPITATION INTO THE REGION EARLY SUNDAY MORNING. THE GFS IS
SLIGHTLY FASTER WITH ITS PRECIPITATION THAN THE EURO. WIDESPREAD
PRECIPITATION SEEMS RATHER LIKELY ACROSS MUCH OF THE REGION ON
SUNDAY AND SUNDAY NIGHT. AS THE SFC LOW HEADS OFF TO THE EAST...THE
CLOSED H5 LOW WILL MOVE OVER THE REGION ON MONDAY BRINGING ANOTHER
ROUND OF SNOW TO THE REGION. FOR THE SUN-MON PERIOD THE GFS AND
EURO SOLUTIONS GENERATE BETWEEN 0.25 TO 0.50 INCHES OF LIQUID
QPF...WHICH IS PRETTY DECENT FOR A CLIPPER SYSTEM. THE CURRENT FCST
TRACK GIVEN BY THE EURO AND GFS IS NOT ENTIRELY A GOOD ONE FOR SNOW
ACROSS OUR REGION...ESPECIALLY FOR SOUTHERN KENTUCKY. HOWEVER AREAS
NORTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS MAY BE IN THE
SWEET SPOT AGAIN FOR SNOW ACCUMULATIONS.
WITH THE SURFACE LOW FCST TO TRACK THROUGH SOUTHERN KY...MODEL
SOUNDINGS AND BUFKIT P-TYPE DIAGNOSTIC SUGGEST THAT A LOW-LEVEL WARM
SURGE WILL PUSH INTO SOUTHERN KENTUCKY RESULTING IN A MIX OF
SNOW/RAIN TO JUST PLAIN RAIN. VERY SIMILAR TO WHAT WE SAW THIS PAST
MONDAY. COLD AIR LOOKS TO STAY LOCKED IN ACROSS SOUTHERN INDIANA
AND THE NORTHERN HALF OF KENTUCKY FOR ALL SNOW. WHILE WE WILL HAVE
HAD SOME COLD AIR IN PLACE BEFORE THIS SYSTEM GETS HERE. MODEL
SOUNDINGS SHOW SOME WARMING ALOFT (WAY ABOVE THE SFC) WHICH IS ONLY
ALLOWING SNOW RATIOS TO REACH UP TO AROUND 15-16:1. COMBINE THAT
WITH THE 0.25 TO 0.50 INCHES OF LIQUID...AND SIGNIFICANT SNOWFALL
ACCUMULATIONS WILL BE POSSIBLE ONCE AGAIN ACROSS SOUTHERN INDIANA
AND IN KENTUCKY NORTH OF THE BLUEGRASS AND WESTERN KY PARKWAYS.
BASED ON THE CURRENT SOLUTIONS...I BELIEVE THAT OUR BEST
ACCUMULATIONS MAY HOLD OFF UNTIL SUNDAY AFTERNOON/NIGHT AND MONDAY
WHEN THE UPPER LOW COMES SCOOTING ACROSS. COLDER AIR WILL QUICKLY
PUSH BACK IN WITH ALL AREAS SEEING SNOW SUNDAY NIGHT THROUGH MONDAY
BEFORE DIMINISHING MONDAY NIGHT. UPPER TROUGH WILL THEN SHIFT EAST
ALLOWING SOME DRIER AND COLDER AIR TO REMAIN IN THE AREA FOR TUESDAY
AND WEDNESDAY.
AS FOR TEMPS...GENERALLY STUCK CLOSE THE RAW 12Z OP GFS AND THE
ENSEMBLE MEANS FOR THIS FORECAST. THIS RESULT IN ONLY MINOR
ADJUSTMENTS TO THE PREVIOUS FCST. MOS TEMPS ARE WAY TOO WARM AND
ARE JUST NOT RECOGNIZING ALL THE SNOWCOVER THAT WE CURRENTLY HAVE
AND/OR WILL HAVE ACROSS THE REGION. LOWS SAT NIGHT WILL DROP INTO
THE UPPER TEENS ACROSS THE NORTH AND LOWER 20S IN THE SOUTH. HIGHS
ON SUNDAY SHOULD WARM INTO THE UPPER 20S TO AROUND 30 IN THE NORTH
WITH LOWER TO MID 30S ACROSS SOUTHERN KY. LOWS MONDAY MORNING LOOK
TO COOL TO THE UPPER TEENS TO THE LOWER 20S WITH HIGHS ON MONDAY
ONLY WARMING INTO THE MID 20S. LOWS MONDAY NIGHT AND TUESDAY NIGHT
SHOULD DROP INTO THE MID-UPPER TEENS TO AROUND 20 AND HIGHS TUESDAY
AND WEDNESDAY WILL LIKELY WARM INTO THE UPPER 20S TO THE LOWER 30S.
&&
.AVIATION (00Z TAF ISSUANCE)...
LOW MVFR-VFR CLOUDS WILL CONTINUE TO FLOW SOUTH FROM LAKE MICHIGAN
AND ROTATE AROUND A LARGE UPPER LOW OVER THE NERN CONUS. VERY LIGHT
SNOW SHOWERS OR FLURRIES WILL BE POSSIBLE UNDER THE BKN-OVC CIGS
WITH THE BEST CHANCE OCCURING AT LEX THROUGH 12Z THRS AND AT SDF
THROUGH 06Z THRS. VSBYS MAY BE IMPEDED A LITTLE AT THESE
SITES...MORE SO AT LEX FROM THE MORE PERSISTENT SNOWS. BWG SHOULD
SCATTER TO CLEAR OUT BY 03Z. BECAUSE OF THIS...BWG MAY DROP TO MVFR
VSBYS DUE TO BR TOWARD DAWN THRS.
SCT-BKN MVFR/VFR CIGS COULD CONTINUE AT LEX AND POSSIBLY SDF
THURSDAY MORNING BUT SHOULD SCATTER BEYOND 18Z THRS AS SFC HIGH
PRESSURE SLIDES OVER THE REGION. BECAUSE OF THIS...GUSTY WNW WINDS
WILL WEAKEN INTO THURSDAY AS WELL.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.........AL
SHORT TERM.....RJS
LONG TERM......MJ
AVIATION.......AL
Hazardous weather outlook, Feb 10, 9:46 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
946 PM EST WED FEB 10 2010
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110445-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
946 PM EST WED FEB 10 2010 /846 PM CST WED FEB 10 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...OVERNIGHT.
SOME FLURRIES OR VERY LIGHT SNOW SHOWERS ARE POSSIBLE
OVERNIGHT...MAINLY ACROSS THE BLUEGRASS AND LAKE CUMBERLAND REGIONS.
OTHERWISE...A FEW SLICK SPOTS WILL REMAIN OVERNIGHT ON ANY UNTREATED
ROADWAYS AND IN AREAS WHERE MELTED SNOWS REFREEZE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WEAK UPPER LEVEL SYSTEM WILL BRING SOME LIGHT SNOW TO THE REGION
ON SATURDAY. A MINOR ACCUMULATION OF SNOW WILL BE POSSIBLE ACROSS
THE OUTLOOK AREA.
A MORE POTENT CLIPPER SYSTEM WILL MOVE THROUGH THE REGION ON
SUNDAY AND MONDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING
ACCUMULATING SNOWS TO SOUTHERN INDIANA AND PORTIONS OF NORTHERN
KENTUCKY...NORTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
RJS/MJ/AL
Cold/Wind Chill, Jefferson
- When
- February 11, 12:00 AM EST to 8:00 AM EST
- Where
- Jefferson forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.187, -85.659 (the zone’s center; the record gives no point)
After a night of temperatures in the teens, police discovered the body of a man about a mile from his home in southwest Louisville the morning of February 11, on the deck of a home under construction. An autopsy showed that he had died of hypothermia.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, February 11 to 12, 20101 death · 8 injured · $48 million · 40 events
- Heavy Snow in Mississippi, February 11 to 12, 2010$18 million · 36 events
- Avalanche in Colorado, February 11, 20101 death · 1 injured · 1 event
- High Wind in Oregon, February 11, 20101 death · 70 kt wind · 2 events
- Heavy Snow in Louisiana, February 11 to 12, 2010$1.8 million · 9 events
- Heavy Snow and Winter Weather in Texas, February 11, 20101 injured · $150,000 · 20 events
- Heavy Snow and Winter Weather in Texas, February 11 to 12, 201021 events
- Heavy Snow and Winter Weather in Oklahoma, February 11 to 12, 201021 events
- Winter Weather in Arkansas, February 11 to 12, 201018 events
- Heavy Snow and Winter Weather in Louisiana, February 11 to 12, 201017 events
- Winter Storm and Winter Weather in Louisiana, February 11 to 12, 201012 events
- Heavy Snow and Winter Weather in Arkansas, February 11 to 12, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218282.